Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Boston/Norton, MA

June 26, 2005Hampshire County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 26, 2005, 4:18 PM EDT for Hampshire County, Worcester County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2005, 4:18 PM EDT (20:18 UTC)
Expired
Jun 26, 2005, 5:00 PM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 103 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 262019
SVRBOX
MAC015-027-262100-
/O.NEW.KBOX.SV.W.0012.050626T2018Z-050626T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  SOUTHEASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF AMHERST

* UNTIL 500 PM EDT

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
  WERE LOCATED ALONG A LINE EXTENDING FROM PRINCETON TO AMHERST...
  MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BARRE BY 425 PM EDT
  PRINCETON BY 430 PM EDT
  HARDWICK BY 440 PM EDT
  STERLING BY 445 PM EDT
  RUTLAND...OAKHAM AND NEW BRAINTREE BY 450 PM EDT
  CLINTON BY 455 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4240 7238 4236 7236 4233 7237 4230 7234
      4234 7230 4238 7230 4242 7228 4251 7181
      4240 7160 4224 7232 4236 7256

$$
WTB/GAF
1 follow-up statement
000 
WWUS51 KBOX 262038
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
433 PM EDT SUN JUN 26 2005

MAC015-027-262100-
/O.CON.KBOX.SV.W.0012.000000T0000Z-050626T2100Z/
WORCESTER MA-HAMPSHIRE MA-
433 PM EDT SUN JUN 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR EAST
CENTRAL HAMPSHIRE AND CENTRAL WORCESTER COUNTIES...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A VERY 
SEVERE THUNDERSTORM OVER AMHERST...WITH THE POTENTIAL TO PRODUCE 
QUARTER SIZE HAIL AND WIND GUSTS TO 70 MPH.  A REPORT OF 45 MPH 
WINDS AND 0.5 INCH HAIL WERE RECEIVED FROM THE UNIVERSITY OF 
MASSACHUSETTS AT AMHERST AT 433 PM AS THE STORM APPROACHED.  TREES 
WERE REPORTED DOWN ON KELLOGG STREET. THIS STORM WAS MOVING TO THE 
SOUTHEAST TOWARD GRANBY AND BELCHERTOWN.

OTHER SEVERE THUNDERSTORMS WERE ALONG A LINE FROM AMHERST EASTWARD 
TO HARDWICK TO RUTLAND IN WORCESTER COUNTY.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RUTLAND AND OAKHAM BY 440 PM EDT
  CLINTON AND WEST BOYLSTON BY 445 PM EDT
  NEW BRAINTREE AND HOLDEN BY 450 PM EDT

THESE ARE DANGEROUS STORMS WITH DAMAGING WINDS...HAIL...DANGEROUS 
LIGHTNING...AND LOCALIZED STREET FLOODING. IF YOU ARE IN THE PATH OF 
THESE STORMS...MOVE TO A PLACE OF SAFETY IMMEDIATELY.

LAT...LON 4240 7238 4236 7236 4233 7237 4230 7234
      4234 7230 4238 7230 4242 7228 4251 7181
      4240 7160 4224 7232 4236 7256

$$
BABCOCK/FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:55 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 26, 3:55 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT SUN JUN 26 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
CONVECTION FIRING ACRS NORTHERN HALF FA THIS AFTN IN VERY
MOIST/UNSTABLE ENVIRONMENT.  DEWPOINTS AS HIGH AS LOW 70S WITH TEMPS
IN LOW TO MID 90S RESULTING IN CAPES OF 2000-3000 J/KG ACRS FA PER
LOCAL-LAPS ANALYSIS.  WEAK BOUNDARY TO THE N SERVING TO FOCUS
ACTIVITY.  SVR WX REPORTERD IN NORTHERN FRANKLIN COUNTY.  TSTM
THREAT WILL CONTINUE INTO THIS EVNG...ESPECIALLY N OF MASS PIKE.
LOOKING AT MAINLY PULSE STORMS AS WIND FIELD AND SHEAR IS RATHER
WEAK.  HOWEVER GIVEN VERY MOIST AND UNSTABLE ENVIRONMENT WET
MICROBURSTS CERTAINLY PSBL.  LOCAL-LAPS INDICATING SIGNIFICANT CIN
ALONG THE SOUTH COAST SO WOULD EXPECT TSTMS HAVING A DIFFICULT TIME
REACHING THE COAST AND HAVE JUST MENTIONED SLGT CHC SHOWERS HERE.
CURRENT ACTIVITY WILL WEAKEN TONIGHT AS INSTABILITY DECREASES BUT
WILL CONTINUE CHC SHOWERS/TSTMS THROUGH THE NIGHT...MAINLY N ZONES
WITH WEAK BOUNDARY NEARBY TO THE N.

SFC BOUNDARY WASHES OUT BY MON AS UPPER RIDGE BUILDS ACRS THE NE.
850 MB TEMPS A LITTLE COOLER ON MON...RANGING FROM +15 SE ZONES TO
+17 W ZONES.  BEST CHANCE FOR 90 DEGREES WILL BE IN CT VLY BUT THINK
REST OF FA WILL REMAIN IN 80S...WITH 70S ALONG THE SOUTH COAST AS SW
FLOW INCREASES.  NAM/GFS BOTH SHOW LOWER PWAT AIR ROTATING NWD ACRS
RGN FROM THE S DURING MON AND THIS REFLECTED BY AREA OF LOWER 850 MB
DEWPOINTS AND K INDICES.  AS A RESULT THINK BEST CHANCE OF TSTMS ON
MON WILL BE N OF MASS PIKE.  CHANCES NOT HIGH WITH LACK OF SYNOPTIC
TRIGGER SO JUST LOW CHC POPS HERE...WITH JUST SCHC SHOWERS IN THE
GRIDS (BUT NO MENTION IN TEXT) FROM I95 CORRIDOR TO CAPE.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
COMING LATER.

&&

.AVIATION...
AREAS OF MVFR VSBYS IN HAZE/FOG THRU TNGT...OTRW VFR.  LOCAL IFR
CONDITIONS IN LOW CLOUDS AND FOG PSBL LATE TNGT AT KACK.

&&

.MARINE...
IN THE SHORT TERM...A FEW GUSTS TO 25 KT PSBL THIS EVENING ON THE
SOUNDS AND BUZZARDS BAY...OTRW WINDS AND SEAS WILL REMAIN BELOW
SMALL CRAFT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC
Hazardous weather outlook, Jun 26, 5:37 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
537 AM EDT SUN JUN 26 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-261536-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE...
BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE...
CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH...
FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD...
HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN...
MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NASHUA...
NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT...
NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH...
PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN...
SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM...
WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS...
WOONSOCKET AND WORCESTER
537 AM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE...
THE COMBINATION OF UNSTABLE AIR AND A WEAK FRONT IN OUR VICINITY WILL
PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON.  A
FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...WITH THE PRIMARY THREAT OF ISOLATED DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING TUESDAY INTO
FRIDAY...MAINLY IN THE AFTERNOON AND EVENING.  A MOSITURE RICH
ENVIRONMENT WILL BE OVER THE AREA DURING THIS PERIOD. AS A RESULT THE
POTENTIAL EXISTS FOR LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A FEW MARGINALLY SEVERE
THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 26, 2:07 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT SUN JUN 26 2005

MAZ003-261830-
EASTERN FRANKLIN MA-
207 PM EDT SUN JUN 26 2005

AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER NORTHFIELD...OR ABOUT 12 MILES NORTHEAST OF
GREENFIELD...MOVING SOUTHEAST AT 5 MPH.  THIS STORM WILL ALSO BE
ACCOMPANIED BY VERY HEAVY RAIN.

THE THUNDERSTORM WILL BE NEAR...WARWICK BY 230 PM EDT.
Special weather statement, Jun 26, 3:06 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
306 PM EDT SUN JUN 26 2005

MAZ003-004-261930-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
306 PM EDT SUN JUN 26 2005

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES NEAR ATHOL...MOVING SOUTHEAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR PHILLIPSTON AND TEMPLETON BY 330 PM.

BECAUSE THE STORM IS SLOW MOVING...LOCALIZED STREET FLOODING WILL
ALSO BE POSSIBLE.

FIELD/BABCOCK
Local storm report, Jun 26, 3:53 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     NORTHFIELD              42.71N 72.44W
06/26/2005                   FRANKLIN           MA   FIRE DEPT/RESCUE

            APPROXIMATELY 100 TREES DOWNED IN ABOUT A 1 MILE LONG
            AREA. SOME TREES SNAPPED HALF WAY UP. REPORT PER FIRE
            CHIEF. AMATEUR RADIO ALSO REPORTED TREES DOWNED ON
            WARWICK RD. AND VERNON AVE.

0327 PM     TSTM WND DMG     ORANGE                  42.59N 72.30W
06/26/2005                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES REPORTED DOWN.

0344 PM     TSTM WND DMG     GARDNER                 42.58N 71.99W
06/26/2005                   WORCESTER          MA   AMATEUR RADIO

            WIRES REPORTED DOWNED ON ROUTE 2.

&&

GFIELD
Local storm report, Jun 26, 3:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
354 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     NORTHFIELD              42.71N 72.44W
06/26/2005                   FRANKLIN           MA   FIRE DEPT/RESCUE

            APPROXIMATELY 100 TREES DOWNED IN ABOUT A 1 MILE LONG
            AREA. SOME TREES SNAPPED HALF WAY UP. REPORT PER FIRE
            CHIEF. AMATEUR RADIO ALSO REPORTED TREES DOWNED ON
            WARWICK RD. AND VERNON AVE.

0327 PM     TSTM WND DMG     ORANGE                  42.59N 72.30W
06/26/2005                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES REPORTED DOWN.

0344 PM     TSTM WND DMG     GARDNER                 42.58N 71.99W
06/26/2005                   WORCESTER          MA   AMATEUR RADIO

            WIRES REPORTED DOWNED ON ROUTE 2.

&&

GAF
Local storm report, Jun 26, 4:12 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
412 PM EDT SUN JUN 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     NORTHFIELD              42.71N 72.44W
06/26/2005                   FRANKLIN           MA   FIRE DEPT/RESCUE

            APPROXIMATELY 100 TREES DOWNED IN ABOUT A 1 MILE LONG
            AREA. SOME TREES SNAPPED HALF WAY UP. REPORT PER FIRE
            CHIEF. AMATEUR RADIO ALSO REPORTED TREES DOWNED ON
            WARWICK RD. AND VERNON AVE.

0327 PM     TSTM WND DMG     ORANGE                  42.59N 72.30W
06/26/2005                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES REPORTED DOWN.

0344 PM     TSTM WND DMG     GARDNER                 42.58N 71.99W
06/26/2005                   WORCESTER          MA   AMATEUR RADIO

            WIRES REPORTED DOWNED ON ROUTE 2.

0348 PM     LIGHTNING        ROCKLAND                42.13N 70.92W
06/26/2005                   PLYMOUTH           MA   AMATEUR RADIO

            REPORTS OF MULTIPLE PEOPLE STRUCK BY LIGHTNING. REPORTS
            VIA AMATEUR RADIO AND AN NWS EMPLOYEE. AWAITING FURTHER
            DETAILS REGARDING ANY INJURIES.

&&

GAF

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:22 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester38 min
Jun 26, 3:37 PM EDTSevere Thunderstorm WarningBOXWorcester38 min
Jun 26, 4:46 PM EDTSpecial Marine WarningBOX119 min
Jun 26, 5:33 PM EDTSevere Thunderstorm WarningBOXEssex42 min
Jun 26, 6:42 PM EDTSpecial Marine WarningBOX63 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.